Alert archive / Kentucky / Flash Flood Warnings in 1997
Flash Flood Warning 35, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 3, 1997, 10:59 AM EST for 5 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 1997, 10:59 AM EST (15:59 UTC)
- Expired
- Mar 3, 1997, 3:05 PM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Clay County, KY, Knox County, KY, Laurel County, KY, Leslie County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 031600 FFWJKL KYC051-121-125-131-193-032005- BULLETIN - EBS ACTIVATION REQUESTED SMALL STREAM FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1059 AM EST MON MAR 3 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SMALL STREAM FLOOD WARNING EFFECTIVE UNTIL 305 PM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...CLAY ...KNOX ...LESLIE ...PERRY IN SOUTH CENTRAL KENTUCKY ...LAUREL OCCASIONAL RAIN WILL PERSIST THIS AFTERNOON BEFORE DIMINISHING. REPORTS FROM AROUND THE AREA INDICATE THAT STREAMS AND CREEKS ARE RISING RAPIDLY AND OVERFLOWING THEIR BANKS. ALSO REPORTS OF ROCK AND MUDSLIDES HAVE BEEN RECEIVED. THE RAIN WILL CONTINUE TO AGGRAVATE THE FLOODING SITUATION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. zPERRY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 10:26 AM EST, 33 minutes earlier.
Area forecast discussion, Mar 3, 10:26 AM EST, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1025 AM EST MON MAR 3 1997 WARM SECTOR NOSING INTO PARTS OF FAR SOUTHEAST KY WHERE MIDDLESBORO HAS BROKEN OUT AND SHOT INTO THE LOW 60S AT 10 AM. KEEPING A CLOSE EYE ON THE STORMS NORTH OF SOMERSET FOR SIGNS OF DEVELOPMENT. RADAR IS INTERMITTENTLY INDICATING HAIL WITH THESE STORMS...BUT REFLECTIVITY PATTERNS SHOWING NO ORGANIZATION AT THIS TIME. OTHERWISE OUR FOCUS REMAINS ON THE FLOOD THREAT. SMALL STREAM/FLASH FLOOD WARNINGS IN EFFECT FOR MOST OF OUR COUNTIES. WHILE RAINS HAVE DIMINISHED FOR THE MOST PART...STILL PLENTY OF RUNOFF WITH NUMEROUS ROADS CLOSED AND RISING CREEKS/STREAMS/RIVERS. SINCE THE STEADIER RAINS HAVE MOVED NORTHEAST RECOMMEND THAT WE ALTER THE WORDING A LITTLE TO REFLECT MORE SCATTERED SHOWERS/THUNDERSTORMS EARLY THIS AFTERNOON DIMINISHING OR ENDING. HOWEVER WOULD LIKE TO CONTINUE WITH FLASH FLOOD WATCH UNTIL THUNDERSTORM THREAT IS OVER AS LOW MOVES NORTHEAST. TEMPERATURES WILL PROBABLY BE HARD PRESSED TO REACH FORECASTED HIGHS AS FLOW BECOMES NORTHERLY WITH GOOD COLD AIR ADVECTION BEHIND THE LOW. WOULD PREFER UPPER 30S FOR NORTHERN COUNTIES...RANGING TO UPPER 60S AT MIDDLESBORO WHICH WILL SEE FALLING TEMPS THIS AFTERNOON. JKL 42/40/63 LOZ 52/41/64 RAB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 6:13 AM EST | Flash Flood Warning | JKL | Bell, Harlan | 4 hr |
| Mar 3, 9:01 AM EST | Flash Flood Warning | JKL | Letcher, Pike | 3 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Estill, Jackson, Lee, Owsley, Rockcastle | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Elliott, Johnson, Magoffin, Menifee, Morgan, Rowan and 1 more | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Bath, Fleming, Montgomery | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Bell, Harlan | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Floyd, Knott, Martin | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Breathitt | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Pulaski | 5 hr |
| Mar 3, 10:08 AM EST | Flash Flood Warning | JKL | Powell | 5 hr |
| Mar 3, 10:37 AM EST | Severe Thunderstorm Warning | JKL | Owsley | 58 min |
Nearby
Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.